Narcissus species contain lycorine and other related alkaloids. Most of the poisonings related to narcissus are from ingesting the bulbs that were mistaken for onions. Ingestion of bulbs may lead to abdominal cramping, nausea, vomiting, and diarrhea. The gastroenteritis resolves within a few hours. Interestingly, one of the alkaloids that daffodils contain is galanthamine with is a competitive reversible acetylcholinesterase inhibitor. A synthetic version, galantamine, is approved by the FDA for treatment of mild to moderate dementia of Alzheimer’s disease.
Some individuals may manifest a skin hypersensitivity reaction due to the irritant effects of the sap when applied to the skin or during picking of the flowers. Contact dermatitis has also been reported with the handling of tulips, particularly the bulbs. Hyacinth bulbs contain high concentrations of calcium oxalate crystals which may also cause pruritis and urticaria. This usually resolves after washing off the irritant from the affected area.
Irises, the state flower of Tennessee, usually arise from rhizomes and are thought to be a gastrointestinal irritant, however, documentation of human care reports of poisoning are difficult to find.
Question prepared by: Saralyn Williams, M.D. Medical Toxicologist
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, M.D.
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222